IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 719 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (456 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References
   Article Tables

 Article Access Statistics
    Viewed504    
    Printed16    
    Emailed0    
    PDF Downloaded37    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2021  |  Volume : 53  |  Issue : 2  |  Page : 174-175
 

Dapagliflozin-induced long-term and severe anorexia and weight loss: An extraordinary case


1 Department of Internal Medicine, Ota and Jinemed Hospital, Istanbul, Turkey
2 Department of Urology, Basaksehir Cam ve Sakura City Hospital, Istanbul, Turkey
3 Department of Biochemistry, Private Kucukcekmece Hospital, Istanbul, Turkey
4 Department of General Surgery, Private Practise, Istanbul, Turkey

Date of Submission27-Jan-2020
Date of Decision26-Apr-2021
Date of Acceptance26-Apr-2021
Date of Web Publication26-May-2021

Correspondence Address:
Dr. Erkan Cure
Department of Internal Medicine, Ota and Jinemed Hospital, Muradiye Mahallesi Nuzhetiye Cad, Deryadil Sokagi No: 1, 34357 Besiktas, Istanbul
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.IJP_785_19

Rights and Permissions



How to cite this article:
Cure E, Sirin H, Cure MC, Sahin DA. Dapagliflozin-induced long-term and severe anorexia and weight loss: An extraordinary case. Indian J Pharmacol 2021;53:174-5

How to cite this URL:
Cure E, Sirin H, Cure MC, Sahin DA. Dapagliflozin-induced long-term and severe anorexia and weight loss: An extraordinary case. Indian J Pharmacol [serial online] 2021 [cited 2021 Sep 23];53:174-5. Available from: https://www.ijp-online.com/text.asp?2021/53/2/174/316955




Sir,

A 47-year-old female patient admitted to our clinic. She had type 2 diabetes mellitus (DM) for 20 years. Her complaints were nausea, stomach pain, and weight loss. She could not be doing her daily routine and walking on herself. Four months before admission to our clinic, she was using metformin 1000 mg twice daily, gliclazide 30 mg once daily, and acarbose 150 mg/day for the treatment. She started dapagliflozin (DP) medication once daily in addition to her current treatment since her glucose and HbA1c values were worsened. Two days after DP treatment, her appetite loss occurred starting. After 10 days, she was admitted to the emergency department with diabetic ketoacidosis (DKA) and acute renal failure (ARF) (estimated glomerular filtration rate decreased from 102.3 to 50.1 ml/min). There were no infections, gastroenteritis, alcohol abuse, and laxatives use to trigger DKA. All oral DM treatments were stopped, and insulin monotherapy was started. The patient was hospitalized for a total of 2 weeks. After 1 month, the patient's general condition improved with proper treatment. However, her anorexia and nausea persisted, she had new-onset stomach pain, and she continued to lose weight. She was always a lean woman, unlike most people with type 2 DM. At 3 months, her weight had decreased from 48.2 kg (body mass index [BMI] 18.8) before starting DP to 41.9 kg (BMI 16.3), i.e. a 6.2 kg loss. During this period, only insulin therapy (insulin aspart/protamine-crystallized insulin aspart) was administered. Her psychiatric consultation and tests were performed. No signs of major depression or any other psychiatric disorders were detected. Her abdominal and thorax radiological examinations and comprehensive laboratory tests were normal. At 3 months, a gastroscopy was performed in our clinic, which revealed acute ulcer gastritis. At 3 months, she occurred hypokalemia (K 2.1 mEq/L) and hypomagnesemia (Mg 1.44 mEq/L), and we administered parenteral nutrition for 1 week. Parenteral nutrition was started as she too lost weight because she could not eat due to excessive nausea and vomiting. Her anorexia complaint and K and Mg levels improved 5 months after stopping DP. Her glucose, HbA1c, and K levels improved. Insulin therapy was stopped and oral vildagliptin/metformin (50/1000 mg twice daily) was started. Nine months after DP treatment, she returned to her normal weight [Table 1].
Table 1: The patient weight change and laboratory results

Click here to view


Selective sodium-glucose cotransporter 2 inhibitors such as DP have been used widely in DM treatment.[1] DP causes excretion of sugar in the urine via inhibition of glucose reabsorption in the proximal tubule, and clinical trials have reported weight loss up to 4 kg with DP treatment.[2] Although DP has a manageable safety profile, its some serious side effects such as DKA and ARF have been reported.[2]

DP frequently leads to depression and loss of appetite.[3] The weight loss observed in DP treatment is mostly considered beneficial.[1],[2] However, in our case, weight loss was undesirable and potentially life-threatening, since our patient was not overweight at baseline. Metformin has been reported in several studies that it reduces appetite and leads to weight loss in some patients.[4] Our patient did not report anorexia and weight changes with metformin usage. Other morbidities that may cause weight loss and anorexia such as major depression, malignancy, hyperthyroidism, or infection were not detected. In addition, malabsorption can lead to severe weight loss. Her albumin and hemoglobin levels did not decrease significantly.

Insulin treatment has an increasing effect on the patient's appetite and weight. However, the weight loss of our patient continued despite the insulin treatment because her main problem was anorexia. DP treatment and anorexia both can cause electrolyte loss as well. However, her electrolyte imbalance appeared long after the DP treatment. DP was not responsible for her electrolyte disturbance. Her electrolyte disturbance developed due to insufficient oral nutrition.

The patient's gastroscopy results also supported anorexia. Her gastric ulcer histologic findings were benign. The gastric ulcer could have contributed and have been responsible for anorexia. So far, DP has not been reported to cause acute or chronic gastritis in the literature. On the first admission, there was no evidence of gastritis or ulcer on abdominal examination or ultrasonography. Prolonged anorexia may cause gastritis and ulcers. Ulcers and gastritis may contribute to anorexia. Thus, it may have been a vicious circle. She denied had her gastritis and ulcers until now. In this case, DP may cause anorexia by causing acute gastritis.

DP is a useful and effective drug for patients struggling with type 2 DM. However, DP has been associated with ARF, and in this case, it may also have resulted in significant anorexia and excessive weight loss in this nonoverweight person.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Papakitsou I, Vougiouklakis G, Elisaf MS, Filippatos TD. Differential pharmacology and clinical utility of dapagliflozin in type 2 diabetes. Clin Pharmacol 2019;11:133-43.  Back to cited text no. 1
    
2.
Simes BC, MacGregor GG. Sodium-glucose cotransporter-2 (SGLT2) inhibitors: A clinician's guide. Diabetes Metab Syndr Obes 2019;12:2125-36.  Back to cited text no. 2
    
3.
Available from: https://www.drugs.com/sfx/dapagliflozin -side-effects.html. [Last accessed on 2020 Oct 28].  Back to cited text no. 3
    
4.
Apolzan JW, Venditti EM, Edelstein SL, Knowler WC, Dabelea D, Boyko EJ, et al. Long-term weight loss with metformin or lifestyle intervention in the diabetes prevention program outcomes study. Ann Intern Med 2019;170:682-90.  Back to cited text no. 4
    



 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow